Sign up for this email series:
Rheumatoid arthritis (RA) is a chronic autoimmune disease with common symptoms such as inflammation of the joints (particularly in the hands and feet) leading to pain and stiffness. Aside from joint symptoms, stomach bloating and other gastrointestinal (GI) problems such as constipation and diarrhea are prevalent among people with RA. As one myRAteam member wrote, “I’ve been dealing with a constant bloated feeling, stomach pains that come and go (especially when I eat), and I also flip flop between having constipation or diarrhea.”
It’s important to discuss stomach problems with your doctor, even if they seem minor. People with RA are at an increased risk of developing GI issues. Treating digestive arthritis symptoms early is one of the best ways to prevent them from worsening and to protect your health and overall wellness.
Stomach bloating can be an uncomfortable and difficult symptom of RA. Many myRAteam members have shared their struggles. One myRAteam member wrote that they “have an upset stomach, bloating, and gas.”
GI problems can be especially distressing when dealing with other RA symptoms. As another member shared, “I’ve been having terrible stomach problems. Burning, heartburn, upset stomach, bloating. Wish it would calm down, along with all the joint pain. Anyone else have this?”
Stomach bloating can also cause uncertainty for people living with RA. One member deliberated between different potential causes of their stomach issues: “Bad weekend with stomach pain, bloating, and cramps. It was better this morning, but I know something is not right. Might be a hernia, might be diverticulitis."
Digestive issues may be caused by a few different factors, including medication side effects, inflammation, and immune problems associated with RA, as well as commonly co-occurring conditions like fibromyalgia. These conditions can put a person at a higher risk of developing gastrointestinal symptoms such as bloating.
You may also experience stomach bloating and other GI problems from non-RA-related issues, such as overeating or being dehydrated.
Chronic inflammation affects your joints, but it can also be the reason why your digestive system begins to suffer. If inflammation targets the digestive system, GI issues such as stomach bloating can rapidly appear. RA can also affect the harmless bacteria in your stomach that keep you healthy, leading to other stomach issues.
Digestive complications like gastritis (stomach inflammation) may be caused by medications used to treat RA. Nonsteroidal anti-inflammatory drugs (NSAIDs) used for RA-related pain, such as ibuprofen and naproxen, may also lead to stomach ulcers.
Other medications may also cause stomach problems and bloating, including the corticosteroid prednisone. One member noted, "I did experience bloating when I was on prednisone."
The disease-modifying antirheumatic drug (DMARD) methotrexate is another frequently mentioned cause of stomach discomfort cited by myRAteam members. This medication can result in several gastrointestinal ailments, including stomach bloating, constipation, diarrhea, and nausea. As one member wrote, “I had those problems, but found out they were side effects of the methotrexate (for diarrhea) and prednisone (for bloating).”
One myRAteam member pointed out that “The bloating and abdominal pain can actually be from your IBD.” RA and inflammatory bowel diseases (IBD), such as Crohn’s disease and ulcerative colitis, are close-knit issues that have been associated with each other. Your doctor must be aware of IBD symptoms, as a common treatment for RA (NSAIDs) is not recommended if you also have IBD.
Researchers have found that fibromyalgia — a condition that causes chronic musculoskeletal pain, fatigue, sleep issues, and emotional distress — frequently occurs alongside inflammatory arthritis like RA. Moreover, fibromyalgia often occurs with the GI condition irritable bowel syndrome (IBS), which can cause bloating and other intestinal symptoms.
If you've been diagnosed with RA and have experienced stomach bloating, report it immediately to your rheumatologist. Together, you can find a solution. You might need to work toward a medication change, or your doctor may decide to prescribe additional medication to help with side effects from your current medication.
Experts and myRAteam members advise the following to help keep stomach bloating at bay:
Getting the most out of your RA medications while minimizing side effects like bloating can be a difficult balance. One member who experienced GI issues while taking methotrexate and prednisone shared, “Since I’ve gotten off of them, I’ve experienced none of that, but I have been suffering without the meds.”
Talk to your doctor about the best way of adjusting your medication to help alleviate bloating. Some myRAteam members have shared that they were able to split their medication up — taking half in the morning and half at night — to help resolve their issues. Others have switched from pills to injections to reduce gastrointestinal problems.
Never stop taking your medications or adjust your dosage without getting approval from your doctor.
Another possible solution to stomach bloating is over-the-counter medication. One myRAteam shared that they take famotidine, an antacid, to help prevent GI issues. “I always take it before dinner or anytime I am going to be eating anything even slightly spicy. You can get it at Walmart in the pharmacy section.” Another member recommended: “Take some Tums (antacids) a few times during the day and see if that helps.”
As always, seek medical advice from your doctor before taking any new medications, even if they are found over the counter.
Before worrying that your medication or your condition may be affecting your gastrointestinal health, recognize that the cause of your discomfort may be in your eating habits.
Certain foods and ingredients, including dairy and fructose (a naturally occurring sugar), may cause bloating. To help you identify whether your diet is contributing to your stomach bloating, you may want to try eliminating certain food groups and observing how your body responds.
One myRAteam member recommended “eating bland for a week. No caffeine, sodas, spicy foods, greasy foods, or alcohol.” Another wrote that they “try to eat small amounts spread throughout the day” to avoid stomach bloating.
Having unfamiliar symptoms can be unnerving, so it helps to check in with others who may be experiencing the same thing. On myRAteam, you can join a social network for people with rheumatoid arthritis and their loved ones. Here, more than 153,000 members come together to ask questions, give advice, and share their stories with others who understand life with RA.
Have you experienced stomach bloating with RA? What have you done to manage it? Share your thoughts and tips in the comments below, or by posting on myRAteam.
Connect with others who are living with rheumatoid arthritis. Get members only access to emotional support, advice, treatment insights, and more.sign up